Illinois, 2018Winter Weather in Illinois, January 2, 2018
January 2, 2018 · NWS ILX · 2 events in 2 counties and zones
Thanks to nearly calm winds and early morning temperatures well below zero, moisture was deposited on many area roads resulting in black ice. Numerous traffic accidents occurred due to the slick conditions, especially along I-74 in Peoria and Champaign.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thanks to nearly calm winds and early morning temperatures well below zero, moisture was deposited on many area roads resulting in black ice. Numerous traffic accidents occurred due to the slick conditions, especially along I-74 in Peoria and Champaign.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 2, 5:26 AM CST, 1 hour 34 minutes earlier.
Area forecast discussion, Jan 2, 5:26 AM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
526 AM CST Tue Jan 2 2018
.SHORT TERM...(Today and tonight)
ISSUED AT 330 AM CST Tue Jan 2 2018
One more morning of the deep freeze and bitterly cold wind chills
of 25 to 35 below zero, then some brief improvement comes this
afternoon. The surface high pressure axis will remain to the
west-southwest of Illinois, keeping our prevailing winds from the
W-NW today. Plenty of sunshine today and slowly warming temps at
850mb will help high temps reach between 6 and 17 above zero. Wind
chills will improve to zero to 10 below, but it will still be a
cold afternoon. The Wind Chill Advisory and Warning should be able to
be expired on time at Noon.
A gradual shift southward of the surface high center tonight will
be in response to the arrival of a cold front later tonight. A
region of mid-level frontogenetic forcing will accompany the cold
front and a 500 mb shortwave later tonight. That system is
expected to affect mainly our northern counties with some light
snowfall. The cold air could allow for a dusting of snow, mainly
along and north of I-74 as far east as Bloomington tonight, with
flurries south of there from Rushville to Lincoln.
The mid-level warm advection flows and increasing cloud cover
tonight will help to warm our low temperatures a bit, with lows
ranging from -1 toward Danville to 6-7 above zero from
Jacksonville to Lawrenceville.
.LONG TERM...(Wednesday through Monday)
ISSUED AT 330 AM CST Tue Jan 2 2018
The shortwave/cold front will advance across the SE half of
Illinois on Wednesday, triggering a continuation of light snow or
flurries, mainly south of a line from Rushville to Bloomington.
Little to no accumulation is expected, due to a weakening of the
overall forcing for precip. Have included slight chance PoPs only
in our NE counties closer to the better forcing, which includes
Champaign/Danville. Cloud cover will be gradually decreasing from
NW to southeast during the afternoon. Despite a lack of sunshine,
some warmer air ahead of the cold front will help high
temperatures reach the teens to low 20s in most areas. The
Galesburg area could remain in the single digits due to being far
enough behind the cold front already at sunrise.
The brief warming trend for Wednesday will be followed by another
push of Arctic air. Below normal temps will be the rule the rest
of the week, with wind chills in the range of a Wind Chill
Advisory (-15 to -24) each night from Wed night to Friday night
(mainly N of I-74 but possibly as far south as I-72). Will not
hoist another advisory for those conditions just yet, and will let
the current cold headlines expire first.
While dry conditions should prevail during the cold snap the last
half of this week, there is one weak shortwave diving across
west-southwest Illinois Thursday night into Friday. We added some
slight chance PoPs for light snow from Rushville to Jacksonville.
A dusting of accumulation may occur.
A pattern change for this weekend will result in increasing
southerly flow and warming temps. There are some differences in
the track of the surface low pressure center, but the overall
consensus is for a trough to pass across Illinois. The primary
affects on our weather look to be from Sunday through Monday. A
surge of warm air ahead of the low and subsequent cold front will
set the stage for some mixed precipitation, or a change-over to
all rain for areas south of Canton to Champaign, and especially
south of I-70 where the warmest air should reach.
Light snow is expected to develop Sunday morning across a majority
of our forecast area, with snow mixing with or changing to rain
late Sunday morning and afternoon south of Rushville to Champaign.
Light rain or a wintry mix looks to continue Sunday evening before
cold air returns and changes all precip back to snow.
The ECMWF has a more southerly track to the surface low than the
GFS, and thus has a colder airmass in our area for this system. We
lowered the high temps slightly to trend toward the ECMWF
solution, and reduced the northward surge of rain chances
slightly for Sunday into Sunday evening. Can not rule out some
freezing rain and light icing with this system, but confidence on
location of that is low at this point, due to model differences.
Light snow chances are expected to continue on Monday, as the low
and cold front exit to the east. QPF amounts and expected snow
ratios look favorable for some measurable snow for our northern
counties, especially along and north of I-74. Several inches could
accumulate over an extended period from Sunday morning through
Monday afternoon, but it's too soon to put specific numbers out
yet with all the variability in the models at days 6-7.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 526 AM CST Tue Jan 2 2018
High pressure centered just west of Illinois will keep VFR
conditions going until later tonight, when some MVFR clouds and
visibility will be possible with an approaching cold front. Cold
and dry air today will keep clouds at bay, with steady W-NW winds
increasing to 10-12kt by afternoon.
The cold front could reach near the Illinois river by the end of
the 12z TAF period, bringing lower clouds and snow chances to PIA
and BMI after 09z. Confidence is low on MVFR conditions
developing, but trended toward that possibility with this
issuance.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until noon CST today for ILZ062-063-066>068-
071>073.
Wind Chill Warning until noon CST today for ILZ027>031-036>038-
040>057-061.
&&
SHORT TERM...Shimon
LONG TERM...Shimon
AVIATION...Shimon
Hazardous weather outlook, Jan 2, 5:46 AM CST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
546 AM CST Tue Jan 2 2018
ILZ027>031-036>038-040>057-061-031215-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Fulton-Knox-
Logan-Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-
Piatt-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
546 AM CST Tue Jan 2 2018
...WIND CHILL WARNING IN EFFECT UNTIL NOON CST TODAY...
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.
.DAY ONE...TODAY AND TONIGHT...
Wind chills are expected to continue in the 20 to 35 below zero
range this morning. Frostbite can occur as quickly as 15 to 20
minutes under these extreme conditions. Actual air temperatures
early this morning will be in the will fall into the 10 to 17
degree below zero range.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
Additional cold wind chills colder than 15 below are expected
each night from Wednesday night through Friday night.
A storm system Sunday and Monday could bring several inches of
snow to portions of central Illinois.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ062-063-066>068-071>073-031215-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
546 AM CST Tue Jan 2 2018
...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TODAY...
This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.
.DAY ONE...TODAY AND TONIGHT...
Wind chill temperatures this morning will range from 15 below to
20 below zero. Frostbite can occur in less than 30 minutes in
these conditions.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
Shimon
Winter Weather, Peoria
- When
- January 2, 7:00 AM CST to 12:00 PM CST
- Where
- Peoria forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.788, -89.760 (the zone’s center; the record gives no point)
Numerous traffic accidents occurred around Peoria County due to black ice developing on area roads.
Winter Weather, Champaign
- When
- January 2, 7:00 AM CST to 12:00 PM CST
- Where
- Champaign forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.140, -88.199 (the zone’s center; the record gives no point)
Numerous traffic accidents occurred around Champaign County due to black ice developing on area roads.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Texas, January 2, 20183 deaths · 3 events
- Cold in Wisconsin, January 2 to 7, 20182 deaths · 24 events
- Blizzard and Lake-Effect Snow in New York, January 2 to 3, 20181 death · 7 injured · $210,000 · 4 events
- Lake-Effect Snow and Winter Weather in Michigan, January 2 to 4, 20188 events
- Frost and Freeze in Texas, January 2 to 3, 20187 events
- Frost and Freeze in Texas, January 2, 20185 events
- Drought in Arkansas, January 2 to 31, 20183 events
- Lake-Effect Snow in New York, January 2 to 3, 20181 event
- Marine Thunderstorm Wind in Gulf of Mexico, January 2, 20181 event
- Winter Storm in Alaska, January 2 to 3, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731225, 731226.